Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Lincoln, IL

April 9, 2001Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 9, 2001, 5:18 PM CDT for Stark County, Illinois. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 5:18 PM CDT (22:18 UTC)
Expired
Apr 9, 2001, 5:45 PM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:52 PM CDTHail 3Castleton, ILHail of at least 1" in diameter fell for over 10 minutes prior to the 3 inch report.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 092219
SVRSPI
ILC175-092245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ELMIRA...OR ABOUT 6 MILES
  SOUTHWEST OF KEWANEE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOULON
  ELMIRA
  OSCEOLA
  WYOMING
  CASTLETON
  BRADFORD

LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL ACCOMPANY THIS DANGEROUS
STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4126 8995 4107 8998 4099 8966 4130 8966

NNNN
KMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:45 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 9, 2:45 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT MON APR 9 2001

ETA/MESOETA WL BE USED IN THE SHORT TERM FORECAST PERIOD AS SVL MESOSCALE
BOUNDARIES FROM MRNG CONVECTION LOCATED OVER CNTRL IL WHICH WILL AID IN
DVLPMT OF NEW CONVECTION LATER THIS AFTERNOON AND EVENING. MAJOR WEATHER
SYSTEM COMING OUT OF THE SOUTHWEST MIDWEEK WAS HANDLED THE BEST BY THE
AVN AND WILL FOLLOW ITS SOLUTION LATER IN THE FORECAST PERIOD. MAIN
FORECAST CHALLENGE THIS PD WL BE DURATION AND AEREAL EXTENT OF
PRECIP OVR CNTRL IL INTO TUE ALONG WITH TEMPS.

18Z MESOANALYSIS INDICATING WEAK SFC WAVE OVR SE IOWA WITH BNDRY EXTDG
EWD TO SECONDARY WAVE OVR NW OHIO. SVL CONVECTIVE BOUNDARIES LOCATED
ACRS THE CWA. ONE BNDRY IS ACTUALLY RETREATING NEWD INTO SW IL WHERE
THE 18Z MSAS WAS INDICATING SOME WEAK CONVERGENCE ALONG IT. SECONDARY
BNDRY EXTDG FROM SFC WAVE OVR ERN IA TO NEAR GALESBURG TO JUST SOUTH
OF MARSEILLES. MSAS SUGGESTING BEST MOISTURE CONVERGENCE NEAR SFC
WAVE OVR ERN IA. 18Z ILX SOUNDING INDICATING NO CAP WITH CAPES APPRCHG
2500 J/KG. MODELS ONCE AGAIN SLOW TO DEVELOP CONVECTION ACRS THE CWA
THIS AFTN WITH MAIN ACTION DEVELOPING TNT AS LOW LVL JET INCREASES
TO OUR SOUTHWEST AND IMPEDES ON BNDRY ACRS CNTRL IL. WATER VAPOR LOOP
SHOWING SUBTROPICAL PLUME TRACKING NEWD OUT OF THE SRN PLAINS EARLY
THIS AFTERNOON WITH MODELS DEPICTING IMPRESSIVE 250 MB DIVERGENCE
ACRS THE FORECAST AREA LATE TNT INTO TUE. WL HIT THE PRECIP WORDING
HARD WITH A MENTION HEAVY RAINFALL LATER TNT INTO TUE MRNG. DON'T
FEEL VERY CONFIDENT ABOUT WHERE AXIS OF HEAVIEST RAINFALL WL BE
LATER TNT AS ANY CONVECTION WHICH FIRES NEAR SYNOPTIC BNDRY MAY TEND
TO PUSH FRONT FURTHER SOUTH THAN INDICATED BY THE ETA/MESOETA. FFG
VALUES STILL RELATIVELY HIGH ACRS THE CWA SO FOR NOW WL HOLD OFF ANY
FF WATCH HEADLINES. GUID NUMBERS SEEM MORE IN LINE THIS FCST CYCLE
THAN IN THE PAST AND WL STAY CLOSE TO THOSE TNT.

FORECAST BECOMES EVEN MORE COMPLEX TMRW AS ETA/MESOETA SUGGEST BNDRY
WL NOT PUSH VERY FAR SOUTH ACRS OUR CWA...AS A RESULT WL KEEP PRECIP
CHANCES GOING ON TUE OVR MOST OF THE CWA. TUE NIGHT AND WED...AS NEXT
MAJOR SHORTWAVE PULLS OUT INTO THE HIGH PLAINS...STRONG LOW LVL
WARM ADVECTION PATTERN DEVELOPS ACRS THE MIDWEST AS 60+ KNT LOW LVL
JET PULLS DEEP MOISTURE NWD INTO THE REGION. LIKE THE AVN'S DEPICTION
OF PULLING STRONG SFC LOW WELL TO THE WEST OF THE CWA AS ADDL
SHORTWAVE ENERGY DROPS INTO THE MEAN LNGWV TROF POSITION LT WED. THIS
SHOULD RESULT IN ANOTHER THREAT OF CONVECTION TO THE CWA LT WED INTO
EARLY THUR MRNG ALONG WITH STRONG GRADIENT WINDS.

THANKS TO LSX AND IND FOR THE COORD THIS AFTN.

...PRELIMINARY NUMBERS FOR COORDINATION ONLY...

SPI TB 057/072 055/078 055 44766
PIA TB 054/070 055/077 053 44656
DEC TB 057/072 055/078 055 44766
CMI TB 055/073 054/078 055 44666
MTO TB 061/077 062/079 055 55766
LWV TB 065/080 064/082 059 44765Z

.ILX...NONE.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:45 PM CDTSevere Thunderstorm WarningILXStark30 min
Apr 9, 5:56 PM CDTTornado WarningILXMarshall, Stark49 min
Apr 9, 6:44 PM CDTTornado WarningILXMarshall46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.